Alert archive / Ohio / Flash Flood Warnings in 2018
Flash Flood Warning 33, NWS Wilmington, OH
NWS Wilmington, OH issued this flash flood warning at Aug 10, 2018, 9:39 PM EDT for Greene County, Ohio. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2018, 9:39 PM EDT (01:39 UTC)
- Expired
- Aug 11, 2018, 12:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Flood severity
- None
County Greene County, OH
The radar
The Cincinnati radar (KILN), 34 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 9:58 PM EDT | FLOOD | Xenia, OH | SOME HIGH WATER ON A FEW STREETS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.7 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1274 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1007 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
843 WGUS51 KILN 110139 FFWILN OHC057-110445- /O.NEW.KILN.FF.W.0033.180811T0139Z-180811T0445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Wilmington OH 939 PM EDT FRI AUG 10 2018 The National Weather Service in Wilmington has issued a * Flash Flood Warning for... Central Greene County in west central Ohio... * Until 1245 AM EDT. * At 938 PM EDT, radar and automated rain gauges indicated that thunderstorms had produced heavy rain over the area. Heavy rain continues to fall with another inch possible. Runoff from this excessive rainfall will cause flash flooding to occur. * Some locations that will experience flooding include... Xenia, Wilberforce and Oldtown. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. To report flash flooding, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. && LAT...LON 3977 8391 3967 8384 3964 8393 3975 8401 $$ Sites
1 follow-up statement
421 WGUS71 KILN 110444 FFSILN Flash Flood Statement National Weather Service Wilmington OH 1244 AM EDT SAT AUG 11 2018 OHC057-110453- /O.EXP.KILN.FF.W.0033.000000T0000Z-180811T0445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Greene OH- 1244 AM EDT SAT AUG 11 2018 ...THE FLASH FLOOD WARNING FOR CENTRAL GREENE COUNTY WILL EXPIRE AT 1245 AM EDT... Flood waters have receded and are no longer expected to pose a threat to life or property. Please continue to heed any road closures. Please report previous flash flooding to the National Weather Service by going to our website at weather.gov/iln and submitting your report via social media. LAT...LON 3977 8391 3967 8384 3964 8393 3975 8401 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 9:12 PM EDT, 27 minutes earlier.
Area forecast discussion, Aug 10, 9:12 PM EDT, 27 minutes before
Area Forecast Discussion National Weather Service Wilmington OH 912 PM EDT Fri Aug 10 2018 .SYNOPSIS... A cold front located along the I-70 corridor this afternoon will move slowly south tonight and weaken as it stalls north of the Ohio River. Thunderstorm activity will be found over the region as the weakening surface front interacts with an upper level trough through at least Saturday. The front will push south on Sunday as the upper trough develops into a closed circulation drifting southwest over Ohio. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Throughout the day, there has been evidence of some sort of wave or boundary moving SSW from Lake Erie through the state of Ohio, kicking off a congested cumulus field as it progressed, and certainly catalyzing thunderstorm development along its way. Generally clearing conditions over the northeastern half of the state serve as proof that a more stable air mass exists behind this feature. In the mean time, though, thunderstorms continue to develop and ride ESE through the ILN CWA, in the vicinity of the boundary and just to its south in the more unstable air -- depicted nicely by the 00Z KILN sounding. It has been a game of outflows across the area this evening, with weak surface flow precluding any organized forcing, and allowing cold-pool driven outflows to propagate in all directions and spark new convection. Current trends suggest it will still be a while before convection will totally dissipate, so PoPs have been extended and increased into the overnight hours. Still looks like some low ceilings will develop in spots as the overnight period progresses, so sky grids will be kept above in the 60-80 percent range through the overnight hours as well. Previous discussion > Thunderstorm activity will be on the increase this evening and scatter out through the overnight hours. Storms will be lingering however, so some activity will occur through the night, most likely north of the Ohio River but not necessarily limited to this area. As the surface front washes out as it stalls before hitting the Ohio River, temperatures tonight will drop to the middle 60s across the region under generally cloudy skies. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/... Lingering showers in the morning will continue their downward trend but then ramp back up as daytime heating interacts with the lingering surface front to the south and any shortwave energy that will remain within the deepening upper level trough. As the front moves into Kentucky later in the day Saturday, the axis of the upper trough will be bringing in more shortwave energy. However, the atmosphere should have been well worked- over so that any lingering convection Saturday night should be isolated in nature and not contain much thunder. That being said, I did not remove thunder from forecast and change to just showery precip. Will let future model runs solidify this expectation in the forecast. Saturday will see highs a little cooler - lower 80s in most locations. Rainfall may necessitate shaving a few more degrees from this forecast with future updates. Drier air will be making a strong push on Saturday night over the northwestern 1/2 of forecast area. Am slightly concerned about the proximity of a cutoff upper low and going clear to partly cloudy, but the flow should put any upper clouds away from the CWA. Overnight lows will drop to 60-63 degrees by Sunday morning for most of the CWA as dewpoints drop nicely below 60 degrees for the first time in a while. && .LONG TERM /SUNDAY THROUGH FRIDAY/... On Sunday, an upper level ridge will continue to amplify as it pushes northeast into the upper Mississippi River Valley and into Ontario. As this occurs, a closed upper level low will develop downstream over the Great Lakes. It appears that the better low level forcing will remain east of the region on Sunday. Thus, only a low chance of showers/thunderstorms are expected with the upper low. Highs will be mainly in the lower 80s. For Sunday night, pcpn will be diurnally driven over our area but will likely persist just to our east. Lows will drop into the lower 60s. Models have come in better agreement in regards to the location and eventual movement of the upper level closed low Monday through Tuesday. On Monday, the center of the upper level closed low will be over the middle Ohio Valley. Again, low level forcing and upper support favor the eastern zones, while our western zones should remain dry. Thus, a chance of showers and thunderstorms will remain across the east. For Monday night into Tuesday, the low will begin to slowly nudge east. There could be a lingering low chance of shower/storms in the east on Tuesday, while the west remains dry. Highs will range from the lower to mid 80s with lows in the lower to mid 60s. As the low opens up and moves further east, short wave ridging will briefly translate across the region Tuesday night. A short wave will be lifting out of the central Plains and into the Ohio Valley Wednesday/Wednesday night followed by a northern stream short wave dropping into the Great Lakes on Thursday. These features will bring unsettled conditions. At this time, it appears that the most active period will be Wednesday night into Thursday with showers and thunderstorms. Models are in disarray by the end of next week in regards if energy will close off over the region. Have kept low PoPs for now. Highs will remain in the lower to mid 80s with lows in the 60s. && .AVIATION /01Z SATURDAY THROUGH WEDNESDAY/... Convection (with occasional IFR conditions) will remain possible for the next few hours, becoming much more isolated going into the overnight hours. Though conditions should be generally VFR outside of storms, eventually the expectation is for MVFR fog and ceilings to develop -- possibly IFR. If this occurs, it should dissipate after sunrise. Though some showers may occur at just about any time during the TAF period, conditions will become more favorable for another round of storms to develop by afternoon -- especially at the KILN/KLUK/KCVG airports. As with today, where storms occur, conditions may be reduced to IFR with the potential for gusty winds. OUTLOOK...Thunderstorms will continue to be possible from Monday through Wednesday, primarily during the afternoon and evening. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Franks NEAR TERM...Franks/Hatzos SHORT TERM...Franks LONG TERM...Hickman AVIATION...Hatzos
Hazardous weather outlook, Aug 10, 2:46 AM EDT, 18 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 246 AM EDT Fri Aug 10 2018 INZ073>075-080-KYZ089>100-OHZ077>082-088-110700- Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton- Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hamilton- Clermont-Brown-Highland-Adams-Pike-Scioto- 246 AM EDT Fri Aug 10 2018 This Hazardous Weather Outlook is for Southeast Indiana, Northeast Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074- 110700- Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking- 246 AM EDT Fri Aug 10 2018 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and Tonight. Clusters of thunderstorms will move across the area this afternoon into tonight. Isolated damaging wind gusts will be possible. In addition, flash flooding will also be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 10, 7:25 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
725 PM EDT FRI AUG 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM TSTM WND DMG 1 SSE ROYALTON 39.71N 82.76W
08/10/2018 FAIRFIELD OH 911 CALL CENTER
ONE TREE DOWNED.
&&
MYRONPLocal storm report, Aug 10, 7:32 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
732 PM EDT FRI AUG 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 PM TSTM WND DMG SE BALTIMORE 39.84N 82.60W
08/09/2018 FAIRFIELD OH TRAINED SPOTTER
A STREET SIGN WAS BENT DOWN ON OH-158, A 1/4 OF A MILE
SOUTH OF OH-256.
&&Special weather statement, Aug 10, 7:45 PM EDT, 1 hour 54 minutes before
Special Weather Statement National Weather Service Wilmington OH 745 PM EDT FRI AUG 10 2018 OHZ062-071-072-110000- Warren OH-Clinton OH-Greene OH- 745 PM EDT FRI AUG 10 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WARREN... NORTHWESTERN CLINTON AND SOUTHWESTERN GREENE COUNTIES UNTIL 800 PM EDT... At 745 PM EDT, radar indicated a strong thunderstorm over Xenia, moving southeast at 10 mph. STORM HAZARDS INCLUDE... Winds to 40 mph... Penny size hail... Locations impacted include... Beavercreek, Xenia, Bellbrook, Jamestown, Wilberforce, New Jasper, Harveysburg, Spring Valley, Middleton Corner, Mount Holly, Roxanna, Oldtown, Greene County Airport and Trebein. To report hazardous weather conditions, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. LAT...LON 3970 8410 3979 8394 3965 8373 3950 8401 TIME...MOT...LOC 2345Z 324DEG 7KT 3969 8398 Sites
Local storm report, Aug 10, 8:23 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
823 PM EDT FRI AUG 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM FLOOD 3 SE WILLIAMSPORT 39.55N 83.08W
08/10/2018 PICKAWAY OH 911 CALL CENTER
HIGH WATER ON STATE ROUTES 138 AND 104.
&&
MBPSpecial weather statement, Aug 10, 8:51 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Wilmington OH
851 PM EDT FRI AUG 10 2018
OHZ062-072-110115-
Clinton OH-Greene OH-
851 PM EDT FRI AUG 10 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CLINTON AND
SOUTHERN GREENE COUNTIES UNTIL 915 PM EDT...
At 851 PM EDT, radar indicated a strong thunderstorm over Xenia,
moving southeast at 20 mph.
STORM HAZARDS INCLUDE...
Winds to 45 mph...
Pea size hail...
Locations impacted include...
Beavercreek, Xenia, Bellbrook, Jamestown, Wilberforce, New Jasper,
Spring Valley, Bowersville, Port William, Paintersville, Lumberton,
Middleton Corner, Roxanna, Oakland, Oldtown, Kingman, Greene County
Airport, Trebein and Interstate 71 at US Route 68.
This includes I-71 in Ohio between mile markers 45 and 52.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3977 8397 3961 8368 3946 8393 3952 8398
3957 8398 3957 8402 3968 8411
TIME...MOT...LOC 0051Z 320DEG 19KT 3968 8398
SitesSpecial weather statement, Aug 10, 9:11 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Wilmington OH
911 PM EDT FRI AUG 10 2018
OHZ062-063-072-110130-
Fayette OH-Clinton OH-Greene OH-
911 PM EDT FRI AUG 10 2018
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL FAYETTE...
NORTHEASTERN CLINTON AND SOUTHEASTERN GREENE COUNTIES UNTIL 930 PM
EDT...
At 911 PM EDT, radar indicated a strong thunderstorm near Jamestown,
moving southeast at 30 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Locations impacted include...
Wilmington, Sabina, New Jasper, Bowersville, Port William,
Paintersville, Melvin, Reesville, Bloomington, Lumberton, Middleton
Corner and Interstate 71 at US Route 68.
This includes I-71 in Ohio between mile markers 50 and 62.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3939 8371 3949 8384 3951 8386 3957 8394
3968 8383 3955 8357
TIME...MOT...LOC 0111Z 312DEG 26KT 3961 8385
SitesThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:22 PM EDT | Areal Flood Advisory | ILN | Pickaway | 2 hr |
| Aug 10, 8:29 PM EDT | Areal Flood Advisory | ILN | Greene | 3 hr |
| Aug 10, 8:51 PM EDT | Special Weather Statement | ILN | Greene | 24 min |
| Aug 10, 9:11 PM EDT | Special Weather Statement | ILN | Clinton | 19 min |
| Aug 10, 10:18 PM EDT | Special Weather Statement | ILN | Miami | 27 min |
| Aug 10, 10:53 PM EDT | Areal Flood Advisory | ILN | Brown, Clinton, Highland | 3 hr |
| Aug 11, 10:11 AM EDT | Areal Flood Advisory | ILN | Franklin, Madison | 2 hr |
| Aug 11, 12:33 PM EDT | Special Weather Statement | ILN | Scioto | 27 min |
| Aug 11, 12:50 PM EDT | Severe Thunderstorm Warning | ILN | Scioto | 40 min |
| Aug 11, 2:31 PM EDT | Special Weather Statement | ILN | Warren | 29 min |
| Aug 11, 3:09 PM EDT | Special Weather Statement | ILN | Clermont | 36 min |
| Aug 11, 4:38 PM EDT | Areal Flood Advisory | ILN | Hamilton | 3 hr |
Nearby
Flash Flood Warnings in Ohio, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.